Category: 

What Is Asystole?

Chest compressions are used to force blood through the circulatory system when a heart is in asystole.
Asystole can be caused by a drug overdose.
Article Details
  • Written By: Mary McMahon
  • Edited By: O. Wallace
  • Last Modified Date: 28 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Alfred Hitchcock never won an Oscar.  more...

August 29 ,  2005 :  Hurricane Katrina hit the Gulf Coast.  more...

Asystole is a total absence of heart rhythm. When the heart is in asystole, it has stopped beating, or electrical activity is occurring on such a low level that it cannot be detected with an electrocardiograph. Most people who develop asystole die, although a small number are revived, depending on what causes their hearts to stop beating and how quickly medical treatment is provided. Asystole is one of the criteria which can be used to pronounce someone dead.

The heart can become asystolic for a number of different reasons. Damage or disease in the heart can cause it to stop beating because the cells in the heart become damaged, for example, as can drug overdoses, oxygen deprivation, and a spike in potassium levels. It is not uncommon for the heart rhythm to be irregular before the heart stops beating altogether.

On a cardiac monitor, an asystolic rhythm looks like a flat line, as opposed to the jagged lines associated with electrical activity in the heart. For this reason, asystolic arrest is sometimes referred to as “flatlining” in colloquial English. Fans of medical dramas may have heard this term used on television.

Ad

There are some treatments which can be used in an attempt to get the heart beating again. Medications like epinephrine, vasopressin, and atropine may be injected, and chest compressions are used to force some blood through the circulatory system. In some cases, internal cardiac massage may be utilized, and doctors can try pacing, in which the heart is shocked with small electrical impulses in a pattern to try and restore regular rhythm.

The main concern with asystole is that the longer the heart doesn't beat, the more the brain becomes deprived of oxygen. Even with chest compressions or cardiac massage, not enough blood reaches the brain. A cessation of heart activity for more than 15 minutes is generally considered a sign that the patient is truly dead, because even if the heart can be restarted at that point, the brain will be too badly damaged. Nevertheless, every measure is taken to revive the patient up to the point of no return.

For the few patients who recover from asystole, it is common to experience bruising and pain in the chest, and sometimes ribs are broken with chest compressions. Usually followup care is needed to provide support while the patient recovers and to address the underlying condition which caused the heart to stop in the first place.

Ad

Discuss this Article

StarJo
Post 4

When my niece became asystolic in her hospital bed after a drug overdose, the doctor injected epinephrine directly into her chest. My aunt and I were mortified when it didn’t work at first.

We could hear them talking through the door, even though they had rushed us outside. The doctor had first ordered one milligram of epinephrine. He waited three minutes, and he could see it wasn’t working. So, he called for another milligram.

After three more minutes of inadequate response, he called for three milligrams. Finally, he had to ask for five milligrams. That jolted her back to life.

We were so overjoyed that he didn’t give up when the first few doses failed to revive her. He told us that epinephrine can be administered progressively up until 15 minutes after the asystole first occurs.

kylee07drg
Post 3

As a prison worker, my cousin has seen a few deaths by lethal injection in his career. He has watched with eager onlookers for an asystole. He hates watching a man die, but he understands the peace it gives the families of victims to see the heart of a murderer stop beating.

The way that lethal injection brings on an asystole is by introducing a fatal dose of potassium chloride into the inmate. This causes hyperkalemia, which produces heart rhythms so abnormal that they are fatal.

The dose of potassium chloride is the last of three drugs that are administered as part of a lethal injection. It is the one that causes death.

cloudel
Post 2

My great-grandfather had been suffering from severe spinal pain and difficulty breathing for quite some time. He eventually landed in the hospital for pain management. They gave him a steady supply of morphine.

He begged us to let him go if he got the chance. He said that if his heart went to asystole we were not to tell the doctor to try and get it started again.

We loved him dearly, and we respected his wishes. He could no longer enjoy life because of his constant pain. When he crashed and we heard the heart monitor announce his asystole, we knew the end had come.

seag47
Post 1

I can only imagine the horror of hearing the flat-line beep that denotes an asystole. That dreadful noise would more often than not announce the impending death of the patient.

I know people who say they do not want to be resuscitated if the become asystolic, but I am not among them. I want the doctor to try everything he can to get me back.

I understand if a person has suffered a lack of oxygen for so long that their brain is effected negatively why they would not want to be revived. However, you never know if the damage is severe or not until you come back.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email